Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2017, 5:02 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 5:02 PM MST (00:02 UTC)
- Expired
- Jul 17, 2017, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WGUS55 KVEF 180002
FFWVEF
AZC015-180300-
/O.NEW.KVEF.FF.W.0008.170718T0002Z-170718T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
502 PM MST MON JUL 17 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 800 PM MST
* At 459 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over Route 1 in Hualapai Reservation. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Peach Springs, Buck and Doe Rd, and Route 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3539 11366 3576 11386 3585 11367 3575 11333
3549 11333
$$
AAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:30 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM MST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 PM PDT Mon Jul 17 2017 .SYNOPSIS...A moist and unstable airmass will result in scattered to numerous thunderstorms and locally heavy rainfall across southern Nevada...Northwest Arizona...and far eastern California through the week. Drier conditions are expected across most of Inyo county where temperatures will remain hot and skies remaining mostly sunny. Slight drying is advertised by the end of the week but isolated thunderstorm activity will remain possible across the region. && .SHORT TERM...thru Wednesday Night. Active evening expected with scattered to numerous thunderstorms developing across southern Nevada and Northwest Arizona. Instability across the region is impressive and favorable conditions will be in place for both very heavy rainfall and damaging microbursts winds. The ongoing flash flood watch looks good, and will need to watch for pulse severe storm potential through the remainder of the day. This coincides well with the SPC Day 1 outlook, highlighting a marginal risk of severe storms, and the WPC outlook suggesting an elevated flash flood threat. Storms today will most likely fire along the higher terrain of Clark and Mohave counties and gradually propagate into the hot and unstable lower deserts through the afternoon and evening, perhaps congealing into a complex that dives south towards the Colorado River valley. Conditions tomorrow will moisten further, with precipitable water of 1.0-1.5" or greater lifting north across much of eastern Mojave desert and into Lincoln county. Considered a flash flood watch but Im concerned about cloud cover limiting destabilization early in the day, especially from I-40 south. With some doubts on the amount of sunshine and instability that can be realized, held off an extension of the watch until we have greater confidence in the threat. The midnight shift can take a closer look tonight. Moisture will linger Wednesday as well, with continued potential for strong storms and heavy rainfall assuming cloud cover doesn't limit heating too much. Temperatures the next several days will be trending downward as clouds and shower/storm chances trend upward. .LONG TERM...Thursday through Monday. The latest GFS and ECMWF solutions indicate monsoonal moisture will be fairly substantial over southern Nevada and surrounding areas Thursday then trend downward for the weekend with less fuel for thunderstorms. A light southerly flow forecast over the region Thursday will keep in place substantial monsoonal moisture with Pwat values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and southeast Lincoln counties. Chances for thunderstorms will be similar to Wednesday and those moisture levels will provide the potential for some heavy rain producing storms. A drying southwest flow is then forecast Friday into Saturday as an eastern Pacific trough moves inland. Behind it Sunday and Monday, high pressure is forecast to lift up from Baja across southern California and over Nevada while an inverted trough moves west across Sonora and the Gulf of California. This may lead to another upswing in moisture after Monday, but thunderstorm chances were reduced a little Sunday and Monday. && .AVIATION...For McCarran...Very uncertain forecast for tonight and much of the week as thunderstorms will be the main concern. There are three possible scenarios this evening and tonight. The first scenario, with roughly a 30 percent chance of occurrence, is for thunderstorms to affect the terminal. If this occurs, the main threats will be very heavy rain and erratically shifting gusty winds, and the most likely time of occurrence would be between 2 PM and midnight. The second scenario, with roughly a 50 percent chance of occurrence, is for thunderstorms not to affect the terminal directly, but affect the approach corridors and cause erratic shifting winds at the terminal due to one or more outflow boundaries. If this occurs, outflow winds would most likely come from the south, east, or north, and the most likely time of occurrence would be between 3 PM and 3 AM. The third scenario, with roughly a 20 percent chance of occurrence, is for thunderstorms not to affect the terminal directly or via outflow boundary. If this occurs, winds would remain from a southerly direction at about 10 knots with occasional gusts of 15 to 20 knots. Most clouds would be above 10K ft, except for one to perhaps two oktas of cumulonimbus with lower bases. For the rest of southern Nevada, southeast California, and northwest Arizona...Scattered thunderstorms will persist through the evening, with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark, and eastern San Bernardino Counties. The main threats will be very heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and eastern San Bernardino Counties, and erratic gusty winds and blowing dust in eastern Nye and northern Lincoln Counties. Showers and thunderstorms could persist in Mohave County all night. Away from thunderstorm influences, winds will be mainly south to southwest at 10 to 20 mph. && .FIRE WEATHER...Increasing moisture is expected through Wednesday across the region with scattered to numerous thunderstorms expected across Southern Nevada and Northwest Arizona. Lesser activity is expected across eastern California, with generally dry conditions for most of Inyo county expected through the week. Daily rain chances and increased cloud cover can be expected further east along with improved relative humidity values which will hold though midweek before declining gradually as we approach the weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Adair AVIATION...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:57 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:02 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 7:19 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 56 min |
| Jul 17, 8:05 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 8:09 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 35 min |
| Jul 18, 3:29 AM MST | Flash Flood Watch | VEF | Mohave | 41 hr |
| Jul 18, 1:59 PM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Jul 18, 2:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 18, 2:57 PM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Jul 18, 4:25 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.